Subscribe to RSS
“Iodine Allergy” – The Neverending Story„Jodallergie“ – die endlose Geschichte
14 March 2016
01 June 2016
26 July 2016 (online)
In his book “The Tipping Point", Malcolm Gladwell describes the mysterious epidemic-like spreading of trends, ideas, products, and attitudes. A similar scenario is seen with respect to buzzwords and “un-words” that then become the word/un-word of the year. Not even medical terminology is immune to this phenomenon. No one knows where such terminology comes from let alone why it is suddenly on everyone's lips and refuses to be eradicated even if it's wrong. One such term is “iodine allergy”, which probably originated in the first decade of the previous century in reference to allergic reactions resulting from contact with an iodine tincture. This term was then also used when iodine containing contrast agents were introduced in the 1950 s and adverse reactions were seen. To further complicate matters, at some point allergic reactions to seafood/fish also started being classified as an “iodine allergy” (Lovenstein S et al. Skinmed 2014; 12: 207 – 208; Beaty AD et al. Am J Med 2008; 121: 158.e1 – 158.e4). There are now numerous findings and outstanding publications that provide precise scientific clarification of this confusion and prove that an “iodine allergy”, i. e., an allergy to elemental iodine, is not even possible because the human organism requires iodine for the production of thyroid hormones. Therefore, an “iodine allergy” would be incompatible with life. It has also been repeatedly shown that allergies to antiseptics containing iodine are not due to the iodine content and that this is also true for iodinated contrast agents (Dewachter P et al. Presse Med. 2015 Sep 19. pii: S0755 – 4982(15)00125 – 6). Regardless of these publications, “iodine allergy” remains firmly established in the terminology used by laymen and medical professionals alike.
Even with knowledge of the publications that have proven the incorrectness of the term “iodine allergy”, it simply rolls of the tongue so quickly that the mind doesn’t have time to catch up and say “no, that’s not right”. Moreover, the warnings about using the term “iodine allergy” and the scientific discussions about the ridiculousness of the word do nothing to help calm a patient who is convinced he has an iodine allergy and is about to undergo an imaging procedure using an iodine-containing contrast agent. So the discussion turns to incompatibilities and problems, the use of premedication, the possibility of performing an unenhanced CT scan or even cancellation of the examination. Once use of a prophylactic has been considered, it's too late and the numerous publications that appeal for disuse of the term “iodine allergy” no longer have any bearing. We begin to question what all this talk about allergies and molecules has to do with radiology and contrast-enhanced CT imaging and then simply fall back into the old habit of using the term “iodine allergy”. This is the background of the neverending story of the term “iodine allergy”.
We do not have a proposal for how to avoid this term in the future but we may be able to provide some incentive. The best arguments and thus the best motivation come from clinical experience. Therefore, let’s have a look at a case of a so-called “iodine allergy”. This case is a 84-year-old mulimorbid female patient with a history of upside-down stomach, fundoplication with conversion and esophageal perforation with subsequent esophageal resection who presented regularly for contrast-enhanced CT imaging. Since an “iodine allergy” was recorded in her medical history, she received prednisolone and clemastine as premedication prior to injection of the nonionic iodinated contrast agent iopromide for CT examination of the thorax and abdomen in November 2000. No adverse reactions after contrast injection were documented. A subsequent CT examination of the abdomen approximately one month later was also performed with iopromide but without premedication. Despite the lack of a prophylaxis, the patient tolerated the contrast agent without side effects. Shortly afterwards, i. e., in January 2001, abdominal angiography was performed with ioversol as contrast agent and clemastine as premedication. The next contrast-enhanced CT examination of the thorax/abdomen was performed six months later with iopamidol and without premedication. Between 2001 and 2003, further CT examinations were performed using either iopamidol or iopromide without premedication that were well tolerated. From February 2008 to March 2009, no intravenous contrast agent was administered for two CT examinations because of the patient’s “iodine allergy”. In October 2014, the referring physician specified a “contrast allergy” instead of the original "iodine allergy” as a risk in the patient. Subsequent further explorarion of the patient’s medical history with respect to an “iodine allergy” revealed that the patient had experienced a local skin reaction (dermatitis) after contact with iodine-containing antiseptics/disinfecting agents since childhood. We were consequently certain that the patient would tolerate every iodinated contrast agent without premedication. She received iomeprol without drug pretreatment and tolerated the contrast injection very well. Afterwards we corrected the existing RIS documentation for the patient. We replaced “iodine allergy” with “allergy to skin disinfecting agents" (knowing that she probably suffered of a toxic reaction) and added the comment that there is no contraindication for iodinated contrast materials to the electronic patient file.